Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 17, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Oct 13, 2022, 3:09 PM CDT for 26 counties in Kansas. It took effect at Oct 14, 2022, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2022, 3:09 PM CDT (20:09 UTC)
- In effect from
- Oct 14, 2022, 12:00 PM CDT
- Expired
- Oct 14, 2022, 6:45 PM CDT
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
All 26 counties
Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2228 m above ground
- 0-6 km bulk shear
- 86 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
101 WWUS83 KICT 132009 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 309 PM CDT Thu Oct 13 2022 KSZ032-033-047>053-067>072-083-094>096-098>100-141115- /O.UPG.KICT.FW.A.0013.221014T1700Z-221015T0000Z/ /O.NEW.KICT.FW.W.0017.221014T1700Z-221015T0000Z/ /O.CON.KICT.FW.W.0016.000000T0000Z-221014T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-Elk- Wilson-Neosho-Chautauqua-Montgomery-Labette- 309 PM CDT Thu Oct 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 048, 049, 051, 052, 053, 068, 069, 070, 071, 072, 094, 095, 096, 098, 099, AND 100... ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT FRIDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, 050, 051, 052, 053, 067, 068, 069, 070, 071, 072, 083, 094, 095, 096, 098, 099, AND 100... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon to 7 PM CDT Friday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...West 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ093-141115- /O.UPG.KICT.FW.A.0013.221014T1700Z-221015T0000Z/ /O.NEW.KICT.FW.W.0017.221014T1700Z-221015T0000Z/ Cowley- 309 PM CDT Thu Oct 13 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT FRIDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONE 093... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon to 7 PM CDT Friday. The Fire Weather Watch is no longer in effect. * Extreme Grassland Fire Danger...Is forecast. * Winds...West 15 to 25 mph with gusts up to 30 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ082-091-092-141115- /O.NEW.KICT.FW.W.0017.221014T1700Z-221015T0000Z/ Kingman-Harper-Sumner- 309 PM CDT Thu Oct 13 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM CDT FRIDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 082, 091, AND 092... The National Weather Service in Wichita has issued a Red Flag Warning for extreme grassland fire danger, which is in effect from noon to 7 PM CDT Friday. * Extreme Grassland Fire Danger...Is forecast. * Winds...West 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 14 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
4 follow-up statements
121 WWUS83 KICT 140001 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 701 PM CDT Thu Oct 13 2022 KSZ032-033-047>053-067>072-083-094>096-098>100-141515- /O.EXP.KICT.FW.W.0016.000000T0000Z-221014T0000Z/ /O.CON.KICT.FW.W.0017.221014T1700Z-221015T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-Elk- Wilson-Neosho-Chautauqua-Montgomery-Labette- 701 PM CDT Thu Oct 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM CDT FRIDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, 050, 051, 052, 053, 067, 068, 069, 070, 071, 072, 083, 094, 095, 096, 098, 099, AND 100... ...RED FLAG WARNING HAS EXPIRED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, 050, 051, 052, 053, 067, 068, 069, 070, 071, 072, 083, 094, 095, 096, 098, 099, AND 100... * Extreme Grassland Fire Danger...Is forecast. * Winds...West 15 to 25 mph with gusts up to 35 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$ KSZ082-091>093-141515- /O.CON.KICT.FW.W.0017.221014T1700Z-221015T0000Z/ Kingman-Harper-Sumner-Cowley- 701 PM CDT Thu Oct 13 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 7 PM CDT FRIDAY FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 082, 091, 092, AND 093... * Extreme Grassland Fire Danger...Is forecast. * Winds...West 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 14 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
845 WWUS83 KICT 140739 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 239 AM CDT Fri Oct 14 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-142245- /O.CON.KICT.FW.W.0017.221014T1700Z-221015T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 239 AM CDT Fri Oct 14 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, 050, 051, 052, 053, 067, 068, 069, 070, 071, 072, 082, 083, 091, 092, 093, 094, 095, 096, 098, 099, AND 100... * Extreme Grassland Fire Danger...Is forecast. * Winds...West 20 to 25 mph with gusts of 35 to 40 mph. * Relative Humidity...As low as 15 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
866 WWUS83 KICT 142057 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 357 PM CDT Fri Oct 14 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-150000- /O.CON.KICT.FW.W.0017.000000T0000Z-221015T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 357 PM CDT Fri Oct 14 2022 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, 050, 051, 052, 053, 067, 068, 069, 070, 071, 072, 082, 083, 091, 092, 093, 094, 095, 096, 098, 099, AND 100... * Extreme Grassland Fire Danger...Is forecast. * Winds...West 20 to 30 mph with gusts up to 40 mph. * Relative Humidity...As low as 12 percent. * Impacts...Any fires that develop will likely spread rapidly and become very difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity and warm temperatures can contribute to extreme fire behavior. Please advise the appropriate officials or fire crews in the field of this fire weather product. && $$
956 WWUS83 KICT 142345 RFWICT URGENT - FIRE WEATHER MESSAGE National Weather Service Wichita KS 645 PM CDT Fri Oct 14 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-150045- /O.CAN.KICT.FW.W.0017.000000T0000Z-221015T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick- Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery- Labette- 645 PM CDT Fri Oct 14 2022 ...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032, 033, 047, 048, 049, 050, 051, 052, 053, 067, 068, 069, 070, 071, 072, 082, 083, 091, 092, 093, 094, 095, 096, 098, 099, AND 100... The National Weather Service in Wichita has cancelled the Red Flag Warning. Gusty northwest winds will slowly diminish during the evening hours. $$ Ketcham
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Oct 13, 2:43 PM CDT, 26 minutes earlier.
Area forecast discussion, Oct 13, 2:43 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Wichita KS 243 PM CDT Thu Oct 13 2022 .SHORT TERM...(This evening through Sunday night) Issued at 242 PM CDT Thu Oct 13 2022 Current satellite shows the main long wave trough pretty much stationary over the Hudson Bay with its main axis stretching through the Great Lakes and the Eastern Ohio Valley. A weak front did come through the region last night providing some seasonable temperatures for the region this afternoon. Tonight, the main low over the Hudson Bay will rotate and retrograde a little shifting the winds to the west for Friday. The pressure gradient is decent so expect winds to be rather gusty Friday. This time around, areas in the eastern portions of the CWA will have the higher winds. Wind may approach advisory criteria during the afternoon in these areas but do think it will remain just shy of this criteria. Additionally, the westerly wind is a perfect down slope direction keeping temperatures rather warm for this time of year. Dew Pts also look to be rather dry as well which will make for another fire weather day (see the fire weather section for more details). Friday night and into Saturday, another weak front will come through the region and bring some weak CAA. The main difference there will be the wind shift to a more northwest or northerly direction and will shut off the down slope conditions. As such, expect more seasonable temperatures for CWA. Fire conditions also look be held in check by the lighter winds. Saturday night, a posts frontal trough will rotate through the CWA and will bring a re-enforcing shot of CAA to the region. This will bring temperatures down some more but it will not stray too far from normal across the region. Precipitation chances through the short term remain very low and do not see any organized precipitation. Moisture transport through this period is abysmal at best and as such, chances for rain remain out of the short term. Metzger .LONG TERM...(Monday through Thursday) Issued at 242 PM CDT Thu Oct 13 2022 The extended range looks to remain dry with the best chances for precipitation remaining to the south of the CWA. The main challenge for the short term will be the strength of the cold air expected for Monday through Wednesday. The ensemble cluster analysis for the this period is event split between temperatures above normal and temperatures well below normal. The only parameter that is consistent between the ECMWF/GFS/Canadian is it appears a decent amount of cold air will intrude on the CWA to the point were temperatures likely to be below normal during this period. The GFS is also stronger with a cut off low expected to encroach on the CWA from the southwest. If this solution verifies, could see temperatures a decent amount cooler for the day time temperatures Monday and Tuesday. Night time temperatures for the beginning of next week are expected to be the coldest of the season so far. Frost is a distinct possibility Tuesday and Wednesday morning. By the middle of next week, temperatures are expected to moderate back toward normal as a high pressure ridge looks to build back into the region. Metzger && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1244 PM CDT Thu Oct 13 2022 VFR conditions are expected for the next 24 hours. The main concern over the next 24 hours, will be gust NW winds for the daylight hours during max diurnal heating hours. Could see wind gusts close to 30 kts for portions of central KS for the daylight hours on Fri. Ketcham && .FIRE WEATHER... Issued at 242 PM CDT Thu Oct 13 2022 Extreme grassland fire danger remain likely across much of the eastern potions of the CWA this afternoon. Tomorrow, westerly winds, clear skies, and low dew point temperatures will make for another day of extreme grassland fire danger. This is expected to be more expansive than today. Considering the dry conditions that have persisted for the past three month have dried the fuel load out to an extreme level. This clearly indicates another Red Flag warning will be warranted for Friday to account for the risk. These conditions will persist through the afternoon and into the early evening until sundown. Metzger && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 44 83 49 78 / 0 0 0 0 Hutchinson 43 83 45 77 / 0 0 0 0 Newton 42 82 47 76 / 0 0 0 0 ElDorado 43 82 48 76 / 0 0 0 0 Winfield-KWLD 45 83 50 80 / 0 0 0 10 Russell 39 84 45 75 / 0 0 0 0 Great Bend 39 84 45 74 / 0 0 0 0 Salina 40 81 45 74 / 0 0 0 0 McPherson 41 82 45 75 / 0 0 0 0 Coffeyville 44 81 52 79 / 0 0 10 10 Chanute 42 81 50 76 / 0 0 10 0 Iola 42 79 48 75 / 0 0 0 0 Parsons-KPPF 44 81 52 78 / 0 0 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... && SHORT TERM...Metzger LONG TERM...Metzger AVIATION...Ketcham FIRE WEATHER...Metzger
Hazardous weather outlook, Oct 13, 3:49 AM CDT, 11 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 349 AM CDT Thu Oct 13 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-140900- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 349 AM CDT Thu Oct 13 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Extreme grassland fire danger will be in place across most of the area this afternoon into the early evening hours. Outdoor burning is highly discouraged and be mindful of anything that may cause a spark. See red flag warning for additional details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Dangerous fire conditions are also expected on Friday afternoon and early evening. Once again, outdoor burning is discouraged and everyone needs to be mindful of anything that may cause a spark. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 3:37 AM CDT | Fire Weather Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 17 more | 12 hr |
Nearby
Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.